Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 31, NWS Lake Charles, LA

May 11, 2004Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 11, 2004, 5:34 PM CDT for Jefferson County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 5:34 PM CDT (22:34 UTC)
Expired
May 11, 2004, 6:30 PM CDT
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 97 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:50 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS54 KLCH 112234
SVRLCH
TXC245-112330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
531 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 630 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE          
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF NOME TO  
  12 MILES SOUTHWEST OF HAMSHIRE TO 25 MILES SOUTHWEST OF            
  HAMSHIRE...AND MOVING EAST AT 20 MPH.

* THIS STORM WILL BE NEAR...
  NOME BY 540 PM CDT
  HAMSHIRE BY 550 PM CDT
  NEDERLAND...CENTRAL GARDENS BY 630 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3009 9444 2991 9444 2991 9435 2957 9435
          2969 9411 2970 9392 2986 9397 2996 9388
          3003 9407 3016 9414

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:50 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 11, 3:50 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 PM CDT TUE MAY 11 2004

.UPDATE...JUST COORDINATED WITH SPC NEW SEVERE THUNDERSTORM WATCH IN
EFFECT FOR JEFFERSON...ORANGE...HARDIN...JASPER AND NEWTON COUNTIES
UNTIL 7 PM. BOW ECHO FEATURE PRODUCING DAMAGING WINDS IN THE
HOUSTON METRO AREA HAS HELD TOGETHER MOVING EAST-NORTHEAST AT 40
KNOTS.

&&

.SYNOPSIS...RADAR THIS AFTERNOON SHOWS COMBINATION OF DAYTIME
HEATING AND A MOIST AND UNSTABLE ATMOSPHERE HAS PRODUCED SHOWERS AND
THUNDERSTORMS...WITH A MAJORITY OF THE ACTIVITY IN SOUTHEAST TEXAS.

WATER VAPOR IMAGERY CONTINUES TO SHOW VORT MAX/MCS JUST WEST OF
HOUSTON MOVING OFF TO THE EAST-NORTHEAST.

&&

.DISCUSSION...WILL CONTINUE LIKELY POPS INTO THE EVENING HOURS AS
SHORT WAVE/VORT MAX MOVES ACROSS. WITH HIGH MOISTURE CONTENT (GOES
SOUNDER PWAT AROUND 1.7 TO 1.9 INCHES) COULD SEE SOME LOCALLY HEAVY
RAINFALL WITH HOURLY RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER
HOUR. ACTIVITY IS EXPECTED TO DECREASE BY MIDNIGHT AS SHORT WAVE
ENERGY PASSES.

SHORT WAVE ON WEDNESDAY IS EXPECTED TO BE NORTH AND EAST OF THE
FORECAST AREA AND THIS IS WHERE THE BEST CHANCE FOR RAIN WILL
OCCUR. EVEN THOUGH WESTERN ZONES MAY SEE SOME NVA IN WAKE OF THE
SHORT WAVE EARLY ON...STILL HIGH MOISTURE CONTENT AND DAYTIME HEATING
SHOULD BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON HOURS ALONG THE SEABREEZE THAT WILL GRADUALLY
PUSH INLAND.

SIMILAR PATTERN IS SEEN ACROSS THE FORECAST AREA THROUGH THE
REMAINDER OF THE WEEK. RIDGE WILL CONTINUE OVER THE SOUTHEAST US
WITH SOUTHERLY FLOW AROUND IT PROVIDING GULF MOISTURE OVER THE
REGION. DAYTIME HEATING WILL PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. SLIGHTLY BETTER CHANCES WILL BE POSSIBLE
FRIDAY AFTERNOON INTO SATURDAY AS FRONTAL SYSTEM APPROACHES THE
FORECAST AREA BUT SHOULD STALL TO THE NORTHWEST. FRONTAL SYSTEM WILL
LIKELY HELP PROVIDE A FOCUS FOR THE SHOWERS AND THUNDERSTORMS.

PATTERN IS PROGGED TO CHANGE BY EARLY NEXT WEEK WITH UPPER LEVEL
RIDGING AND DRIER AIR EXPECTED TO MOVE OVER THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  70  84  70  84 /  60  40  20  40
BPT  71  84  71  83 /  60  40  20  40
AEX  68  84  68  84 /  60  50  30  40
LFT  70  83  69  84 /  60  50  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX..SVR WATCH...TXZ181-182-201-215-216-TIL 7 PM.

&&

07-RUA
Hazardous weather outlook, May 11, 6:00 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT TUE MAY 11 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
121100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS AFTERNOON.
MEAN AREAL RAINWATER AMOUNTS WILL RANGE FROM 1/2 INCH ACROSS SOUTH
CENTRAL LOUISIANA TO 1 1/2 INCHES ACROSS SOUTHEAST TEXAS. LOCAL
AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE IN THE MORE STRONGER
THUNDERSTORMS. ALSO ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE
POSSIBLE THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY. ONCE AGAIN,
ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE. HOWEVER,
WIDESPREAD SEVERE WEATHER IS NOT LIKELY.  HIT-OR-MISS SHOWERS AND
THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

21

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.